Case Report: PDF OnlySubdural Hemorrhage in a Child with Acute Promyelocytic Leukemia Presenting as Subtle HeadacheLin, Chien-Hung; Hung, Giun-Yi*; Chang, Chia-Yau; Chien, Jen-ChungAuthor Information Department of Pediatrics, Taipei Veterans General Hospital, and National Yang-Ming University School of Medicine, Taipei, Taiwan, R.O.C. *Correspondence to: Dr. Giun-Yi Hung, Department of Pediatrics, Taipei Veterans General Hospital, 201, Section 2, Shih-Pai Road, Taipei 112, Taiwan, R.O.C. E-mail: [email protected] Received: November 26, 2004 • Accepted: February 24, 2005 Journal of the Chinese Medical Association: September 2005 - Volume 68 - Issue 9 - p 437-440 doi: 10.1016/S1726-4901(09)70161-3 Metrics Abstract Acute promyelocytic leukemia (APL) is a distinct subtype of acute myeloid leukemia (AML) and is rare in children (< 10% of childhood AML). It tends to bleed with disseminated intravascular coagulation (DIC) and intracranial hemorrhage complication is often fatal. We report a 12-year-old child with APL who suffered a subdural hemorrhage and initially presented with a subtle headache mistaken as the side effect of all-trans-retinoic acid (ATRA). Blood component therapy and a pediatric dosage of ATRA (25 mg/m2/day) combined with idarubicin as induction chemotherapy were administered in the first week, but the bleeding diathesis persisted and DIC profiles showed no improvement. The patient then developed photophobia, neck stiffness, and constant headache. Evidence of increased intracranial pressure (IICP) and persistent bleeding from previous venous puncture sites were also noticed clinically. DIC and life-threatening IICP were beyond control until the ATRA dosage was increased to adult levels (45 mg/m2/day). This case suggests that the ATRA dosage for pediatric APL patients must be modified according to clinical condition. Emergency brain imaging should be considered in APL patients with signs of IICP to distinguish intracranial lesions from ATRA complications. © 2005 by Lippincott Williams & Wilkins, Inc.